Nephrotoxicity and ototoxicity represent the most hazardous side effects of the clinical use of neomycin sulfate. Despite therapeutic restriction of the latter compound to topical, irrigant, and bowel sterilization use, serious toxicity is still encountered. A 69-year-old patient was recently treated by us for acute renal failure and total deafness induced as a result of intermittent seven-day lavage of a surgical cavity with neomycin. Peritoneal dialysis reduced the serum concentration of the antibiotic and promoted complete recovery of renal function. The patient, however, remained deaf. This case serves as a reminder that neomycin can be absorbed systemically following its use as an irrigant solution. In such cases, it may produce an unsuspected form of “high output” renal failure and concomitant hearing loss. The renal failure is usually reversible, but the hearing loss is frequently permanent. (Arch Surg 111:822-825, 1976).
|Original language||English (US)|
|Number of pages||4|
|Journal||Archives of Surgery|
|State||Published - 1976|
ASJC Scopus subject areas